EconPapers    
Economics at your fingertips  
 

Pointwise convergence in probability of general smoothing splines

Matthew Thorpe () and Adam Johansen ()
Additional contact information
Matthew Thorpe: Carnegie Mellon University

Annals of the Institute of Statistical Mathematics, 2018, vol. 70, issue 4, 717-744

Abstract: Abstract Establishing the convergence of splines can be cast as a variational problem which is amenable to a $$\Gamma $$ Γ -convergence approach. We consider the case in which the regularization coefficient scales with the number of observations, n, as $$\lambda _n=n^{-p}$$ λ n = n - p . Using standard theorems from the $$\Gamma $$ Γ -convergence literature, we prove that the general spline model is consistent in that estimators converge in a sense slightly weaker than weak convergence in probability for $$p\le \frac{1}{2}$$ p ≤ 1 2 . Without further assumptions, we show this rate is sharp. This differs from rates for strong convergence using Hilbert scales where one can often choose $$p>\frac{1}{2}$$ p > 1 2 .

Keywords: Variational methods; $$\Gamma $$ Γ -convergence; Pointwise convergence; General spline model; Nonparametric smoothing (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s10463-017-0609-x Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:aistmt:v:70:y:2018:i:4:d:10.1007_s10463-017-0609-x

Ordering information: This journal article can be ordered from
http://www.springer. ... cs/journal/10463/PS2

Access Statistics for this article

Annals of the Institute of Statistical Mathematics is currently edited by Tomoyuki Higuchi

More articles in Annals of the Institute of Statistical Mathematics from Springer, The Institute of Statistical Mathematics
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-08-20
Handle: RePEc:spr:aistmt:v:70:y:2018:i:4:d:10.1007_s10463-017-0609-x